×

zbMATH — the first resource for mathematics

Skew-rotationally-symmetric distributions and related efficient inferential procedures. (English) Zbl 1368.62134
Summary: Most commonly used distributions on the unit hypersphere \(\mathcal{S}^{k - 1} = \{\mathbf{v} \in \mathbb{R}^k : \mathbf{v}^\top \mathbf{v} = 1 \}\), \(k \geq 2\), assume that the data are rotationally symmetric about some direction \(\mathbf{\theta} \in \mathcal{S}^{k - 1}\). However, there is empirical evidence that this assumption often fails to describe reality. We study in this paper a new class of skew-rotationally-symmetric distributions on \(\mathcal{S}^{k - 1}\) that enjoy numerous good properties. We discuss the Fisher information structure of the model and derive efficient inferential procedures. In particular, we obtain the first semi-parametric test for rotational symmetry about a known direction. We also propose a second test for rotational symmetry, obtained through the definition of a new measure of skewness on the hypersphere. We investigate the finite-sample behavior of the new tests through a Monte Carlo simulation study. We conclude the paper with a discussion about some intriguing open questions related to our new models.

MSC:
62H11 Directional data; spatial statistics
62H15 Hypothesis testing in multivariate analysis
62F05 Asymptotic properties of parametric tests
Software:
CircStats; circular
PDF BibTeX Cite
Full Text: DOI
References:
[1] Abe, T.; Pewsey, A., Sine-skewed circular distributions, Statist. Papers, 52, 683-707, (2011) · Zbl 1434.62023
[2] Arellano-Valle, R. B.; Azzalini, A., The centred parametrization for the multivariate skew-normal distribution, J. Multivariate Anal., 99, 1362-1382, (2008) · Zbl 1140.62040
[3] Azzalini, A., A class of distributions which includes the normal ones, Scand. J. Stat., 12, 171-178, (1985) · Zbl 0581.62014
[4] Azzalini, A.; Capitanio, A., Distributions generated by perturbation of symmetry with emphasis on a multivariate skew-\(t\) distribution, J. R. Stat. Soc. Ser. B, 65, 367-389, (2003) · Zbl 1065.62094
[5] Hall, P.; Heyde, C. C., Martingale limit theory and its application, (2014), Academic Press New York · Zbl 0462.60045
[6] Hallin, M.; Ley, C., Skew-symmetric distributions and Fisher information—a tale of two densities, Bernoulli, 18, 747-763, (2012) · Zbl 1243.62068
[7] Hallin, M.; Ley, C., Skew-symmetric distributions and Fisher information: the double sin of the skew-normal, Bernoulli, 20, 1432-1453, (2014) · Zbl 1302.60030
[8] Jammalamadaka, S. R.; SenGupta, A., Topics in circular statistics, (2001), World Scientific
[9] Jung, S.; Dryden, I. L.; Marron, J. S., Analysis of principal nested spheres, Biometrika, 99, 551-568, (2012) · Zbl 1437.62507
[10] Jupp, P. E.; Regoli, G.; Azzalini, A., A general setting for symmetric distributions and their relationship to general distributions, J. Multivariate Anal., 148, 107-119, (2016) · Zbl 1338.62047
[11] Kume, A.; Wood, A. T.A., Saddlepoint approximations for the Bingham and Fisher-Bingham normalising constants, Biometrika, 92, 465-476, (2005) · Zbl 1094.62063
[12] Le Cam, L., Asymptotic methods in statistical decision theory, (1986), Springer New York · Zbl 0605.62002
[13] Leong, P.; Carlile, S., Methods for spherical data analysis and visualization, J. Neurosci. Meth., 80, 191-200, (1998)
[14] Ley, C.; Paindaveine, D., On the singularity of multivariate skew-symmetric models, J. Multivariate Anal., 101, 1434-1444, (2010) · Zbl 1196.60024
[15] Ley, C.; Swan, Y.; Thiam, B.; Verdebout, T., Optimal R-estimation of a spherical location, Statist. Sinica, 23, 305-332, (2013) · Zbl 1259.62044
[16] Ley, C.; Verdebout, T., Simple optimal tests for circular reflective symmetry about a specified Median direction, Statist. Sinica, 14, 1319-1340, (2014) · Zbl 06431833
[17] Ley, C.; Verdebout, T., Local powers of optimal one- and multi-sample tests for the concentration of Fisher-von Mises-Langevin distributions, Int. Stat. Rev., 82, 440-456, (2014)
[18] Mardia, K. V., Measures of multivariate skewness and kurtosis with applications, Biometrika, 57, 519-530, (1970) · Zbl 0214.46302
[19] Mardia, K. V., Some aspects of geometry driven statistical models, (Annual LASR 2013 Proceedings, (2013), Leeds University Press UK), 7-15
[20] Mardia, K. V.; Jupp, P. E., Directional statistics, (2000), Wiley New York · Zbl 0707.62095
[21] Paindaveine, D.; Verdebout, T., Optimal rank-based tests for the location parameter of a rotationally symmetric distribution on the hypersphere, (Hallin, M.; Mason, D.; Pfeifer, D.; Steinebach, J., Mathematical Statistics and Limit Theorems: Festschrift in Honor of Paul Deheuvels, (2014), Springer New York), 249-270 · Zbl 1320.62131
[22] Paindaveine, D.; Verdebout, T., On high-dimensional sign tests, Bernoulli, 22, 1745-1769, (2016) · Zbl 1360.62225
[23] Pewsey, A., Testing for circular reflective symmetry about a known Median axis, J. Appl. Stat., 31, 575-585, (2004) · Zbl 1121.62469
[24] Serfling, R. J., Multivariate symmetry and asymmetry, (Kotz, S.; Balakrishnan, N.; Read, C. B.; Vidakovic, B., Encyclopedia of Statistical Sciences, Vol. 8, (2006), Wiley), 5338-5345
[25] Umbach, D.; Jammalamadaka, S. R., Building asymmetry into circular distributions, Statist. Probab. Lett., 79, 659-663, (2009) · Zbl 1156.62042
[26] van der Vaart, A., Asymptotic statistics, (1998), Cambridge University Press Cambridge · Zbl 0910.62001
[27] Wang, J.; Boyer, J.; Genton, M. G., A skew-symmetric representation of multivariate distributions, Statist. Sinica, 14, 1259-1270, (2004) · Zbl 1060.62059
[28] Watson, G. S., Statistics on spheres, (1983), Wiley New York · Zbl 0536.62038
This reference list is based on information provided by the publisher or from digital mathematics libraries. Its items are heuristically matched to zbMATH identifiers and may contain data conversion errors. It attempts to reflect the references listed in the original paper as accurately as possible without claiming the completeness or perfect precision of the matching.